Wyoming, 2015

Hail and Damaging Wind in Wyoming, August 8, 2015

August 8, 2015 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm over Crook County produced hail and wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm over Crook County produced hail and wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 1:37 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 8, 1:37 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
237 PM MDT SAT AUG 8 2015

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 222 PM MDT SAT AUG 8 2015

UPPER LEVEL ANALYSIS HAS COMPLEX PATTERN WITH RIDGE OVER THE SOUTH
CENTRAL CONUS...AND SEVERAL UPPER LOWS FROM THE GOA TO SOUTH
CENTRAL CANADA. UPPER LOW OF INTEREST IS CURRENTLY OVER THE
YELLOWSTONE AREA SLOWLY SHIFTING EAST. SHOWERS AND THUNDERSTORMS
ARE CURRENTLY DEVELOPING OVER NORTHEAST WYOMING AND THE BLACK
HILLS...DRIFTING TO THE NORTHEAST. AT THE SURFACE...LOW PRESSURE
IS LOCATED ACROSS EASTERN WYOMING INTO SOUTHERN SOUTH DAKOTA.
TEMPERATURES AT 2PM ARE IN THE 70S AND 80S...WITH WINDS OUT OF THE
EAST TO SOUTHEAST ACROSS SD...AND OUT OF THE SOUTH ACROSS
NORTHEAST WY.

FOR THIS AFTERNOON AND TONIGHT...UPPER LOW OVER THE YELLOWSTONE
AREA WILL SLOWLY WEAKEN AND TRACK EAST THIS EVENING. SHOWER AND
THUNDERSTORM ACTIVITY WILL CONTINUE TONIGHT AND SPREAD EAST ACROSS
EASTERN PORTIONS OF THE CWA...WITH THE SEVERE THREAT GENERALLY
DIMINISHING LATER IN THE EVENING. THE BEST CHANCES FOR PCPN LATE
TODAY INTO TONIGHT WILL BE FROM FAR NORTHEAST WY THROUGH THE
NORTHERN BLACK HILLS AREA AND ACROSS NORTHWEST SD.

BY SUNDAY MORNING...THE WEAKENING UPPER LEVEL SYSTEM WILL BE
MOVING INTO THE WESTERN DAKOTAS...WITH THE BEST CHANCES FOR
RAINFALL SHIFTING TO EASTERN PORTIONS OF THE CWA...ESPECIALLY
PORTIONS OF NORTHWEST INTO CENTRAL SD. WILL KEEP AT LEAST LOW
CHANCES POPS ACROSS MUCH OF THE CWA THROUGH THE DAY SUNDAY...WITH
SHOWERS AND STORMS PUSHING EAST OF THE FORECAST AREA SUNDAY NIGHT.
THE THREAT FOR ISOLATED STRONG TO SEVERE STORMS LATER ON SUNDAY
SHOULD MAINLY BE LIMITED TO CENTRAL SD. SUNDAY WILL BE A
RELATIVELY COOL DAY ACROSS THE AREA...WITH HIGHS ONLY IN THE 70S
AND LOWER 80S. BY SUNDAY EVENING...PRECIP CHANCES DECREASE AS THE
SYSTEM SHIFTS EAST. LOW TEMPERATURES WILL FALL INTO THE 50S TO
LOWER 60S.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 222 PM MDT SAT AUG 8 2015

HIGH PRESSURE BUILDS OVER THE CENTRAL ROCKIES AND WESTERN HIGH
PLAINS THROUGH THE FIRST PART OF THE EXTENDED PERIOD. LARGE SCALE
SUBSIDENCE ASSOCIATED WITH THE UPPER RIDGE WILL LEAD TO MAINLY DRY
CONDITIONS AND VERY WARM TEMPERATURES. A PERSISTENT LEE SIDE
TROUGH WILL CONTINUE TO DRAW LOW LEVEL MOISTURE NORTHWARD INTO THE
FORECAST AREA. ALTHOUGH THE CAPPING INVERSION WILL BE QUITE STRONG
UNDER THE STRENGTHENING UPPER RIDGE...ISOLD AFTN/EVE THUNDERSTORMS
WILL BE POSSIBLE OVER THE BLACK HILLS ON MANY DAYS.

TOWARD THE END OF THE EXTENDED PERIOD THE MODELS HAVE A VARIETY OF
POSSIBLE SOLUTIONS REGARDING AN UPPER LOW IN THE WESTERN TROF
TRACKING THROUGH THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS.
THERE ARE CONSIDERABLE DIFFERENCES IN THE TIMING...STRENGTH AND PATH
THE UPPER LOW MAY TAKE. OVERALL IT APPEARS THE UPPER RIDGE WILL
BREAK DOWN BY THE END OF THE EXTENDED PERIOD. MOST OF THE ENERGY
SHOULD BE IN THE NORTHERN STREAM...ACROSS SOUTHERN CANADA. A SURFACE
LOW LOOKS TO DEVELOP OVER MONTANA/DAKOTAS...BRINGING A SLIGHT CHANCE
FOR STORMS FRIDAY AND INTO THE WEEKEND.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY
ISSUED AT 222 PM MDT SAT AUG 8 2015

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD
ACROSS MUCH OF THE REGION THIS EVENING. ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE. THE THUNDERSTORM CHANCES WILL CONTINUE
THROUGH THE NIGHT AND INTO SUNDAY. LCL MVFR CONDITIONS ARE
POSSIBLE NEAR ANY THUNDERSTORMS...OTHERWISE VFR CONDITIONS WILL
PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...MLS
AVIATION...MLS
Hazardous weather outlook, Aug 8, 5:43 AM MST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
643 AM MDT SAT AUG 8 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091245-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
643 AM MDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD CHANCES FOR THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS
WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH A VERY
SMALL CHANCE FOR A TORNADO OVER FAR NORTHEAST WYOMING AND PARTS
OF NORTHWEST SOUTH DAKOTA. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE...ESPECIALLY ACROSS FAR NORTHEAST WYOMING AND NORTHWEST
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR THUNDERSTORMS WILL PERSIST ON SUNDAY ACROSS MUCH OF
THE AREA. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE IN THE
AFTERNOON...MAINLY TO THE EAST OF THE BLACK HILLS TOWARD SOUTH
CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 8, 4:14 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT SAT AUG 8 2015

WYZ054-082345-
NORTHERN CAMBELL WY-
514 PM MDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 545
PM MDT...

AT 514 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF ECHETA...OR 13 MILES NORTHWEST OF GILLETTE...
MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN GILLETTE AND GILLETTE AIRPORT.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 119 AND
134.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN WYOMING.

LAT...LON 4425 10582 4443 10585 4450 10543 4428 10534
TIME...MOT...LOC 2314Z 261DEG 26KT 4435 10574

CARSTENS
Special weather statement, Aug 8, 4:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT SAT AUG 8 2015

WYZ056-082345-
WESTERN CROOK WY-
515 PM MDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK COUNTY UNTIL
545 PM MDT...

AT 515 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KEYHOLE RESERVOIR...OR 25 MILES EAST OF GILLETTE...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINE HAVEN...CARLILE...DEVILS TOWER JUNCTION AND KEYHOLE RESERVOIR.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 149 AND
154...AND BETWEEN MILE MARKERS 158 AND 171.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN WYOMING.

LAT...LON 4427 10506 4445 10507 4452 10465 4427 10462
TIME...MOT...LOC 2315Z 260DEG 24KT 4437 10499

CARSTENS
Special weather statement, Aug 8, 4:22 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT SAT AUG 8 2015

SDZ026-031-073-090000-
PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-RAPID CITY SD-
522 PM MDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 600 PM MDT...

AT 522 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOX ELDER...OR 12 MILES EAST OF RAPID CITY...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN RAPID VALLEY...ELLSWORTH AIR FORCE BASE...BOX ELDER...NEW
UNDERWOOD...OWANKA...CAPUTA...FARMINGDALE...WICKSVILLE AND RAPID CITY
AIRPORT.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 65
AND 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WEST CENTRAL SOUTH DAKOTA.

LAT...LON 4393 10313 4421 10310 4423 10256 4389 10255
TIME...MOT...LOC 2322Z 269DEG 24KT 4413 10300

AWARD
Local storm report, Aug 8, 4:25 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT SAT AUG 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     3 W UNION CENTER        44.56N 102.73W
08/08/2015  M61 MPH          MEADE              SD   DEPT OF HIGHWAYS

&&

MCKEMY
Local storm report, Aug 8, 4:34 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT SAT AUG 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     ELLSWORTH AFB           44.15N 103.10W
08/08/2015  M55 MPH          MEADE              SD   OTHER FEDERAL

&&

MLS
Local storm report, Aug 8, 4:41 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT SAT AUG 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     1 N BOX ELDER           44.14N 103.07W
08/08/2015  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

&&

MLS

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crook

When
August 8, 4:45 PM MST
Where
Crook County, 1.06 mi ENE of Keyhole Reservoir
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.384, -104.759

Wind gusts were estimated at 60 mph.

Hail, Crook

When
August 8, 5:35 PM MST
Where
Crook County, 5.42 mi SW of Aladdin
Measured
1 in hail
Reported by
Public
Coordinates
44.584, -104.257

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595953, 595954.